California, 2012Wildfire in California, September 23 to 26, 2012
September 23 to 26, 2012 · NWS SGX · 1 event in 1 county or zone
The Shockey fire started around 1114 PST on the 23rd, near the intersection of the Shockey Truck Trail and Highway 94, east of Campo in San Diego County. As the fire burned rapidly, approximately 25 structures were threatened.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 3
- Property damage
- $3.7 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Shockey fire started around 1114 PST on the 23rd, near the intersection of the Shockey Truck Trail and Highway 94, east of Campo in San Diego County. As the fire burned rapidly, approximately 25 structures were threatened. Two residences were damaged, 11 other residences destroyed along with 14 outbuildings and 11 vehicles. Mandatory evacuations were in place for approximately 125 residents in the communities of Tierra del Sol, Boulevard and Jewell Valley. Shelters were opened at Mountain Empire High School (animal sheltering as well) and the Campo Tribal Shelter. Three child care facilities voluntarily evacuated as well. Highway 94 was closed from the Shockey Truck Trail east to Jewell Valley and the Mexican border. Three firefighters received unknown injuries. A 69-year old male was found dead in his home due to burn injuries and smoke inhalation. The fire burned a total of 2556 acres before being fully contained around 1900 PST on the 26th. The fire started in an area where target shooting occurs, but the exact cause of the fire is still unknown.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 23, 8:15 AM PST, 2 hours 59 minutes earlier.
Area forecast discussion, Sep 23, 8:15 AM PST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
915 AM PDT SUN SEP 23 2012
.SYNOPSIS...
HIGH PRESSURE ALOFT OVER THE WEST WILL BRING ABOVE AVERAGE
TEMPERATURES TO THE REGION TODAY. BY MONDAY A TROUGH OF LOW PRESSURE
WILL BEGIN TO DEEPEN OVER THE WESTERN STATES...AND AFFECT THE AREA
THROUGH WEDNESDAY. IT WILL BRING MORE PERSISTENT LOW CLOUDS...AS
WELL AS GUSTY WEST WINDS TO THE MOUNTAINS AND DESERTS AT TIMES. A
WARMING TREND SHOULD BEGIN BY MIDWEEK AND CONTINUE THROUGH FRIDAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (TODAY THROUGH TUESDAY)...
THE HRRR MODEL IS SLOW TO CLEAR THE LOW CLOUDS OUT OF THE COASTAL
WATERS...AND IT LOOKS LIKE IF IT BRINGS IT BACK...IT WOULD BE AFTER
04Z THIS EVENING. WITH SUCH A LOW...STRONG INVERSION...WARM TO HOT
TODAY LOOKS GOOD.
FOR MONDAY AND TUESDAY...TROUGHING WILL INTRODUCE COOLING...MORE LOW
CLOUDS...AND COOLING...ESPECIALLY INLAND COASTAL AREAS AND WESTERN
VALLEYS. THE FIRST DECENT WESTERLY WINDS IN A WHILE SHOULD SHOW UP
IN THE MOUNTAINS AND DESERTS...PEAKING MONDAY SOMETIME LATE
AFTERNOON OR EARLY EVENING.
&&
.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
ONSHORE FLOW WILL WEAKEN AND WEAK HIGH PRESSURE MAY RETURN FOR NEXT
WEEKEND FOR A WARMING TREND AND SHALLOWER MARINE LAYER.
PRECIPITATION FROM THE REMNANTS OF TROPICAL CYCLONE MIRIAM WILL MOST
LIKELY REMAIN TO THE SOUTH AND EAST OF SOUTHERN CALIFORNIA THOUGH
SOME HIGH CLOUDS ARE POSSIBLE AT TIMES NEXT WEEKEND.
&&
.AVIATION...
231530Z...COASTAL AREAS...LOW CLOUDS AND FOG HAVE BEGUN TO LIFT THIS
MORNING...BUT PATCHES REMAIN ALONG THE SOUTHERN SAN DIEGO COUNTY
COAST WHERE CIGS ARE LOCALLY BKN-OVC WITH BASES AROUND 200 FT MSL
AND TOPS TO 800 FT MSL. FOG WITH LOCAL VIS BLO 3SM ACCOMPANIES THE
LOW CLOUDS. EXPECT ONLY SCT LOW CLOUDS WITH UNRESTRICTED VIS BY 17Z.
THE LOW CLOUDS AND FOG WILL LIKELY TO RETURN TO THE COASTAL AREAS
AFT 08Z MON WITH CIGS AND VIS SIMILAR TO THIS MORNING. ABV THE
MARINE LAYER...SCT-BKN CLOUDS ABV 15000 FT THROUGH MON.
ELSEWHERE...SCT-BKN LAYERS ABV 15000 FT.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&
PUBLIC...SMALL
AVIATION/MARINE...PG
Hazardous weather outlook, Sep 23, 7:00 AM PST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 AM PDT SUN SEP 23 2012
CAZ043-050-240200-
SAN DIEGO COUNTY COASTAL AREAS-SAN DIEGO COUNTY VALLEYS-
800 AM PDT SUN SEP 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN DIEGO COUNTY COASTAL AND
VALLEY AREAS OF EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
CAZ042-048-055>058-060>062-240200-
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
800 AM PDT SUN SEP 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
SMALL
Wildfire, San Diego County Mountains
- When
- September 23, 11:14 AM PST to September 26, 7:00 PM PST
- Where
- San Diego County Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 0 direct, 3 indirect
- Property damage
- $3.7 million
- Reported by
- Emergency Manager
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413263.